Hail, Texas
- When
- July 17, 2:57 PM CST
- Where
- Texas County, 6.22 mi N of Eva
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.890, -101.900
Mostly dime to nickel size with a few stones up to the size of quarters. Reported by a local feed lot.
On the evening of the 17th of July 2021, thunderstorms formed over higher terrain in northeast New Mexico and southeast Colorado. These storms moved southeast into the combined Oklahoma and Texas Panhandles.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
On the evening of the 17th of July 2021, thunderstorms formed over higher terrain in northeast New Mexico and southeast Colorado. These storms moved southeast into the combined Oklahoma and Texas Panhandles. The atmospheric instability was sufficient to support a few severe storms with large hail and damaging winds in addition to locally heavy rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 17, 1:17 PM CST, 1 hour 40 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 217 PM CDT Sat Jul 17 2021 .SHORT TERM (Today through tomorrow night)... Another couple rounds of showers/thunderstorms are forecast for the short term. These typical summertime showers/thunderstorms will be scattered in nature and hard to pinpoint, but generally speaking we are not expecting widespread severe weather. We can however get a couple rogue thunderstorms capable of producing an isolated severe wind gust around 60 mph, and of course lightning is a threat with any thunderstorm. Additionally, isolated flooding may occur if a thunderstorm develops over an urban area. High pressure will continue to build into the Four Corners region today/tonight. This will continue our northwest flow pattern aloft, but it becomes more northerly tomorrow as the high pushes north of the Four Corners region into a north-to-south elongated H5 high. We still keep the moist atmosphere in place with the tropical airmass and high precipitable water values. In typical summertime fashion, our mean flow is rather weak with little shear. Thunderstorms are going to be very pulsy and experience very slow storm motion as updrafts struggle to maintain. For today, the northwest flow and embedded impulses will make for our better chances of more widespread rainfall across the Panhandles. As we reach convective temperatures later today, look for scattered pop-up thunderstorms to form across the north and northwest and even off the higher terrain across eastern NM, eventually pushing east and south through the evening. Storms will exhibit slow motion, so any storms that form over urban areas will have a chance for flooding given the high PWATs. Early on, with the inverted-v soundings anticipated, we could have evaporative cooling processes created damaging wind gusts as storms collapse. There are pockets of 1000-1500 J/kg MLCAPE, so we could have hail develop, but the weak shear will not allow for strong updrafts, so we could have more of an accumulating hail threat with small stones not quite getting to severe criteria of 1.0"+ in diameter. So, main threats today will be localized flooding and damaging wind gusts. For tomorrow, there is a lot of uncertainty and we could end up drier than what we have forecast. The atmosphere may work itself over through the overnight period tonight, and make for unfavorable conditions for storms tomorrow. The NAM Nest has been performing well lately with these summertime thunderstorms, and it keeps us mostly dry for tomorrow. Of course, this is just one output, as the National Blend of Models paints 30-40 percent across most of the area. If we end up with mostly subsidence aloft and the absence of any outflow boundaries to work with, we could be over forecasting PoPs for tomorrow. A lot will depend on today/tonight, but with that said we are looking at a very similar story for any showers/thunderstorms that develop regarding weak shear, slow storm movement, and the tropical airmass. Threats will be similar with damaging wind gusts and localized flooding as the main impacts. Confidence for precipitation timing and coverage is low at this time given the uncertainty. Guerrero && .LONG TERM...Monday through Friday... The beginning of the long term will continue the pattern of below average temperatures and chances for storms. Looking towards later in the week, a return to near normal temperatures is expected along with drier conditions. An upper level ridge continues to build across the western CONUS on Monday, keeping the area under northerly flow aloft. A H500 shortwave beginning across the Northern Plains, is forecast to move south across the Southern Plains on Monday afternoon through the evening. This shortwave will likely support initiation of thunderstorms on Monday evening across the area. The thunderstorms may continue into Tuesday, with a weak upper level low pressure system attempting to undercut the ridge over northern Texas. If there are storms on Tuesday, they likely will be confined to the southern Texas Panhandle. Upper level support will continue to be weak, so organized severe weather is not expected at this time. The ridge with associated high pressure is expected to move slowly towards the east through the extended period, with the center of high pressure mainly across the Central Plains. By Friday, the ridge is forecast to expand across the Southern Plains, which will lead to increasing high temperatures and continued dry conditions through the end of the period. Muscha/Ward && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 68 89 68 87 65 / 50 30 50 30 40 Beaver OK 69 94 67 90 65 / 20 30 50 30 20 Boise City OK 64 90 63 88 61 / 40 40 40 20 20 Borger TX 72 95 70 91 68 / 40 30 50 30 30 Boys Ranch TX 69 90 68 89 66 / 50 30 50 20 30 Canyon TX 68 88 67 86 65 / 40 30 50 30 40 Clarendon TX 69 90 69 87 66 / 30 20 40 40 40 Dalhart TX 64 89 62 88 61 / 50 40 50 20 30 Guymon OK 67 92 65 89 64 / 20 30 40 20 20 Hereford TX 68 89 67 88 65 / 50 30 50 30 40 Lipscomb TX 69 94 68 90 66 / 20 30 50 40 20 Pampa TX 69 91 68 87 65 / 40 30 50 40 30 Shamrock TX 69 93 69 88 66 / 20 20 40 40 40 Wellington TX 70 93 70 90 67 / 20 20 40 40 40 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 24/5
Hazardous Weather Outlook National Weather Service Amarillo TX 206 PM CDT Sat Jul 17 2021 OKZ001>003-TXZ001>020-317-180715- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 206 PM CDT Sat Jul 17 2021 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms are possible this afternoon and tonight across the Oklahoma and Texas Panhandles. Some storms become severe, mainly before 9 PM. The main threats include damaging winds and some large hail up to quarter size cannot be ruled out. Heavy rain may lead to localized flooding or flash flooding, especially in urban areas. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms will be possible across most of the Oklahoma and Texas Panhandles Sunday through Monday night, and then across the southern Texas Panhandle Tuesday. Overall, the probability of severe thunderstorms is low at this time. However, the strongest storms will be capable of producing heavy rainfall, mainly Sunday afternoon and Sunday night, which may lead to localized flooding or flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement
National Weather Service Amarillo TX
141 PM CDT Sat Jul 17 2021
OKZ001-TXZ001-171945-
Cimarron OK-Dallam TX-
141 PM CDT Sat Jul 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CIMARRON AND
NORTHEASTERN DALLAM COUNTIES UNTIL 245 PM CDT...
At 140 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Griggs, or 13 miles southeast of Boise City, moving
southeast at 5 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Griggs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3654 10206 3650 10215 3650 10216 3641 10223
3636 10247 3643 10256 3664 10249 3672 10222
TIME...MOT...LOC 1840Z 329DEG 6KT 3662 10231
GuerreroSpecial Weather Statement National Weather Service Amarillo TX 230 PM CDT Sat Jul 17 2021 TXZ001-002-172030- Sherman TX-Dallam TX- 230 PM CDT Sat Jul 17 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERMAN AND EAST CENTRAL DALLAM COUNTIES UNTIL 330 PM CDT... At 230 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles north of Stratford, moving southeast at 5 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Stratford. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3642 10223 3650 10203 3637 10185 3621 10215 TIME...MOT...LOC 1930Z 333DEG 5KT 3640 10209 Guerrero
Special Weather Statement National Weather Service Amarillo TX 250 PM CDT Sat Jul 17 2021 TXZ001-172045- Dallam TX- 250 PM CDT Sat Jul 17 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DALLAM COUNTY UNTIL 345 PM CDT... At 249 PM CDT, Doppler radar was tracking a strong thunderstorm 18 miles northwest of Conlen, or 22 miles south of Boise City, moving southeast at 10 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Dallam County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3650 10227 3632 10219 3620 10259 3650 10265 TIME...MOT...LOC 1949Z 337DEG 9KT 3641 10249 Guerrero
Special Weather Statement
National Weather Service Amarillo TX
327 PM CDT Sat Jul 17 2021
TXZ006-007-172130-
Hartley TX-Moore TX-
327 PM CDT Sat Jul 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MOORE AND
SOUTHEASTERN HARTLEY COUNTIES UNTIL 430 PM CDT...
At 327 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Channing, or 15 miles west of Dumas, moving
southeast at 10 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
This storm will remain over mainly rural areas of southwestern Moore
and southeastern Hartley Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3590 10224 3583 10197 3562 10210 3562 10216
3563 10216 3563 10217 3574 10234
TIME...MOT...LOC 2027Z 297DEG 7KT 3579 10222
GuerreroSpecial Weather Statement National Weather Service Amarillo TX 335 PM CDT Sat Jul 17 2021 OKZ002-172130- Texas OK- 335 PM CDT Sat Jul 17 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TEXAS COUNTY UNTIL 430 PM CDT... At 335 PM CDT, Doppler radar was tracking a strong thunderstorm 5 miles north of Eva, or 8 miles south of Elkhart. This storm was nearly stationary. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Eva and Hough. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3687 10199 3697 10188 3687 10152 3668 10191 TIME...MOT...LOC 2035Z 323DEG 3KT 3688 10187 Guerrero
Special Weather Statement
National Weather Service Amarillo TX
340 PM CDT Sat Jul 17 2021
TXZ014-172145-
Gray TX-
340 PM CDT Sat Jul 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRAY COUNTY UNTIL
445 PM CDT...
At 340 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lefors, or 11 miles southeast of Pampa, moving northeast at 15 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Lefors.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3532 10080 3547 10092 3562 10073 3555 10054
3539 10054
TIME...MOT...LOC 2040Z 238DEG 12KT 3541 10085
GuerreroThe Amarillo radar (KAMA), 185 km away, was scanning. The volume nearest the first event began at 20:57 UTC.
1 hail. Local standard time, as filed.
Mostly dime to nickel size with a few stones up to the size of quarters. Reported by a local feed lot.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 974086.